NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient shouts at the nurse that nobody has told them when their operation will be. What is the best first response?

  1. AArgue back that the staff are very busy
  2. BTell the patient to stop shouting or leave the ward
  3. CStay calm, listen and acknowledge their frustration
  4. DWalk away until the patient calms down by themselves
2.Nursing fundamentalsHard

A patient on a ward suddenly becomes unresponsive and is not breathing normally. What is the first action?

  1. ACheck the blood glucose before anything else
  2. BMeasure the blood pressure
  3. CCall for help and start CPR
  4. DLie the patient on the side and observe
3.Infection control & patient safetyMedium

Why are oral liquid medicines given with oral or enteral syringes rather than standard IV syringes?

  1. AIV syringes cannot measure small volumes of oral liquid accurately
  2. BOral syringes do not fit IV lines, preventing wrong-route errors
  3. CThere is no safety reason; it is only tradition
  4. DOral syringes measure intravenous doses more accurately
4.Infection control & patient safetyHard

Why can a patient with severe neutropenia have a serious infection but little redness, swelling or pus?

  1. AChemotherapy kills the bacteria before they can multiply
  2. BAntibiotics given with chemotherapy hide all signs of infection
  3. CNeutropenia makes infections stay limited to the skin
  4. DThere are too few neutrophils to produce the usual inflammatory signs
5.Prioritization & delegationMedium

A woman calls to say her husband suddenly has a drooping face and slurred speech. What should the nurse advise?

  1. ABook an appointment with his doctor next week
  2. BLet him lie down and see if it improves
  3. CDrive him to the hospital yourself after he has eaten dinner
  4. DCall emergency services now and note the time it started
6.Prioritization & delegationHard

A patient with a head injury and a leg fracture is being monitored. Which finding is the priority?

  1. AA small graze on the elbow
  2. BLeg pain of 6/10 despite the last dose of analgesia
  3. CThe patient asks for something to eat
  4. DThe Glasgow Coma Scale score falls from 15 to 12
7.Clinical nursingMedium

A patient with type 1 diabetes is vomiting and eating little. What is correct sick-day advice?

  1. AHalve fluid intake to prevent vomiting
  2. BStop insulin until eating normally again to avoid hypoglycaemia
  3. CDo not stop insulin; check glucose and ketones more often
  4. DCheck glucose once a day only
8.Clinical nursingHard

A postoperative patient on IV fluids has a sodium of 128 mmol/L and is becoming confused. Which fluid could make this worse if given in large amounts?

  1. A5% glucose (D5W)
  2. BHuman albumin solution
  3. C0.9% sodium chloride
  4. DHartmann's solution (similar to lactated Ringer's)
9.Lab values & electrolytesMedium

A patient has macrocytic anemia with numbness and tingling of the feet and poor balance. Which deficiency is most likely?

  1. AVitamin B12
  2. BFolate (folic acid)
  3. CVitamin C (ascorbic acid)
  4. DIron (low ferritin)
10.Lab values & electrolytesHard

A patient on digoxin has a calcium of 12.1 mg/dL (3.0 mmol/L) and new nausea and a slow pulse. Why is the calcium result important?

  1. AHigh calcium only matters if the potassium is also high
  2. BHigh calcium blocks digoxin, so the drug stops working
  3. CHigh calcium makes the kidneys clear digoxin faster
  4. DHigh calcium increases the risk of digoxin toxicity
11.PharmacologyMedium

Which signs suggest early lithium toxicity?

  1. AVery high blood pressure and a severe headache
  2. BPinpoint pupils and slow breathing
  3. CHair loss and dark urine only
  4. DDiarrhoea, vomiting, coarse tremor and drowsiness
12.PharmacologyHard

A patient taking metoprolol is also started on verapamil. Which adverse effect is most likely?

  1. AHypoglycaemia and weight gain
  2. BSevere bradycardia and heart block
  3. CHyperkalaemia and muscle weakness
  4. DRebound tachycardia and hypertension
13.Med-surg: cardiovascular & respiratoryMedium

A 34-year-old has hypertension that is hard to control and a low serum potassium without taking diuretics. Which cause should be considered?

  1. APrimary hyperaldosteronism
  2. BIron-deficiency anaemia
  3. CEssential hypertension of ageing
  4. DHypothyroidism
14.Med-surg: cardiovascular & respiratoryHard

Four hours after cardiac surgery, the mediastinal drain, which had been draining steadily, suddenly stops. BP falls to 84/60 mmHg, the heart rate rises and the CVP climbs. What should the nurse suspect?

  1. AFluid overload from intravenous fluids
  2. BCardiac tamponade from a clotted drain
  3. CA tension pneumothorax on the left side
  4. DNormal recovery, as the bleeding has stopped
15.Med-surg: neuro, endocrine & renalMedium

After a change in the levothyroxine dose, when is the TSH usually rechecked?

  1. AAfter about 6–8 weeks
  2. BAfter about 2 years of treatment
  3. CAfter 24 hours
  4. DAfter 3 days
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches a young adult with newly diagnosed epilepsy. Which statement shows a need for further teaching?

  1. A"I will take a shower rather than a bath."
  2. B"I will tell my friends what to do if I have a seizure."
  3. C"I will keep a record of any seizures I have."
  4. D"As long as I take my tablets, I can swim alone."
17.Med-surg: GI, perioperative & oncologyMedium

What is tumour lysis syndrome?

  1. AA slow-growing tumour that presses on the nerves
  2. BA metabolic emergency from rapid breakdown of cancer cells
  3. CAn allergic reaction to a chemotherapy infusion
  4. DA skin reaction in an area recently treated with radiotherapy
18.Med-surg: GI, perioperative & oncologyHard

A surgical patient's MUST score is 3 and the wound is healing slowly. What is the most appropriate action?

  1. ARefer to the dietitian, start a nutrition plan and monitor intake
  2. BRestrict protein to help the kidneys
  3. CRepeat the score in three months' time
  4. DEncourage fasting to reduce wound exudate and the size of the dressing
19.Maternity & obstetric nursingMedium

Why are afterpains often stronger in multiparous women?

  1. AThey produce no oxytocin after birth
  2. BTheir uterus contracts and relaxes more irregularly
  3. CTheir uterus is always infected
  4. DThey have a smaller uterus than first-time mothers
20.Maternity & obstetric nursingHard

A woman in labour is receiving oxytocin. The tracing now shows recurrent late decelerations. Which action should the nurse take first?

  1. AHelp her lie flat on her back
  2. BIncrease the oxytocin rate to speed up the birth
  3. CDocument the pattern and reassess in 30 minutes
  4. DStop the oxytocin infusion
21.Pediatric nursingMedium

A newborn has a cephalohaematoma. What should the nurse monitor closely over the next days?

  1. AUrine colour, because the swelling causes kidney damage
  2. BBlood pressure, because the swelling causes hypertension
  3. CJaundice, because the breakdown of the trapped blood adds to bilirubin
  4. DHead circumference twice daily, because it signals hydrocephalus
22.Pediatric nursingHard

A 2-week-old suddenly starts vomiting bright green fluid. What should the nurse do?

  1. ATreat it as a surgical emergency and get urgent medical review
  2. BAdvise smaller, more frequent feeds and review the baby in a week
  3. CChange to a lactose-free formula
  4. DReassure the parents that this is normal reflux
23.Mental health nursingMedium

Which tool is widely used to screen for delirium at the bedside?

  1. AThe CAGE questionnaire
  2. BThe Confusion Assessment Method (CAM)
  3. CThe Abnormal Involuntary Movement Scale (AIMS)
  4. DThe CIWA-Ar
24.Mental health nursingHard

An older woman living with her son looks thin and unkempt. She says her son "looks after the money" and she is often hungry. What should the nurse do?

  1. ATell her that she must move out of her son's home at once and stay with friends until the matter is sorted out
  2. BTalk to her privately, document the findings and raise an adult safeguarding concern
  3. CAsk the son in front of her whether he is stealing her money
  4. DIgnore it, because family finances are a private matter
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C98.3 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 98.3 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

98.3 °F
T = °C
26.Nursing math & unit conversionsHard
318 mg/dL? mmol/L1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 318 mg/dL. Using 1 mmol/L = 18 mg/dL for glucose, find c in mmol/L. Round to one decimal place.

318 mg/dL1 mmol/L = 18 mg/dL
c = mmol/L
27.Dosage calculationsMedium
80 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 80 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

80 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
40k units500 mL? mL/h500 units/h

An infusion contains 40000 units of a drug in 500 mL. The prescription is 500 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/500 mL500 units/h
R = mL/h
29.IV infusion ratesMedium
290 mLleft? mL/h3 h left

1000 mL was ordered over 12 hours. After 9 hours you find that 290 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 12 hafter 9 h: 290 mL
R = mL/h
30.IV infusion ratesHard
2 g500 mL? mL/h1 mg/min

A bag contains 2 g of a drug in 500 mL. The order is 1 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/500 mL1 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h68 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 15 units/kg/h for a patient who weighs 68 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL15 units/kg/h68 kg
R = mL/h
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h99 kg5 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 99 kg has an order for nitroglycerin at 5 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL5 mcg/min99 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLtea200 mLIV infusion75 mL/h × 12 hIV antibiotic1 × 50 mLurine500 mLurine350 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLtea: 200 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 500 mLurine: 350 mLvomit: 150 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL120 mL/hstart 12:0015:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 12:00 and runs by pump at 120 mL/h. How many mL V are left in the bag at 15:30?

500 mL120 mL/h12:00 → 15:30
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 70/min, alert, temperature 38.1 °C. What is the NEWS2 total score?

RR 18SpO₂ 97%O₂SBP 96HR 70AT 38.1 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 99% on room air, blood pressure 84/50 mmHg, pulse 88/min, newly confused, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 22SpO₂ 99%airSBP 84HR 88CT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 80 mmHg (10.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 80 mmHg (10.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 40 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 40 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationatrial flutter, 2:1 conductionsupraventricular tachycardia (SVT)sinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2atrial flutter, 2:1 conduction
  3. 3supraventricular tachycardia (SVT)
  4. 4sinus tachycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)sinus bradycardia

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 4sinus bradycardia

3Solutions

1.Nursing fundamentals

Answer: C · Stay calm, listen and acknowledge their frustration

Why this is the answer

Listening calmly and acknowledging feelings often de-escalates anger. The nurse then finds out the answer or explains what will happen next. Staff safety is maintained throughout.

Answer

C · Stay calm, listen and acknowledge their frustration
2.Nursing fundamentals

Answer: C · Call for help and start CPR

Why this is the answer

Unresponsive and not breathing normally means cardiac arrest: call for help (arrest team, defibrillator) and start chest compressions immediately.

Answer

C · Call for help and start CPR
3.Infection control & patient safety

Answer: B · Oral syringes do not fit IV lines, preventing wrong-route errors

Why this is the answer

Oral and enteral syringes have connectors that do not fit IV ports, so an oral liquid cannot be injected into a vein by mistake. Wrong-route errors with oral liquids have been fatal.

Answer

B · Oral syringes do not fit IV lines, preventing wrong-route errors
4.Infection control & patient safety

Answer: D · There are too few neutrophils to produce the usual inflammatory signs

Why this is the answer

Classic signs of infection come from the inflammatory response, which depends on white blood cells. With very few neutrophils, fever may be the only early sign, so it must be taken seriously.

Answer

D · There are too few neutrophils to produce the usual inflammatory signs
5.Prioritization & delegation

Answer: D · Call emergency services now and note the time it started

Why this is the answer

Stroke is time-critical. Emergency services can begin assessment on the way and take the patient to a stroke center; the time of onset guides treatment.

Answer

D · Call emergency services now and note the time it started
6.Prioritization & delegation

Answer: D · The Glasgow Coma Scale score falls from 15 to 12

Why this is the answer

A falling GCS suggests rising pressure inside the skull, which can be fatal, and needs urgent escalation. Fracture pain needs treatment too, but it does not threaten life in the same way.

Answer

D · The Glasgow Coma Scale score falls from 15 to 12
7.Clinical nursing

Answer: C · Do not stop insulin; check glucose and ketones more often

Why this is the answer

Stopping insulin in type 1 diabetes can quickly cause DKA. Patients should continue insulin, monitor glucose and ketones, drink fluids and seek help if ketones rise.

Answer

C · Do not stop insulin; check glucose and ketones more often
8.Clinical nursing

Answer: A · 5% glucose (D5W)

Why this is the answer

The glucose in 5% glucose is metabolised, leaving free water that dilutes the plasma sodium further. Postoperative patients often have raised ADH, so large volumes of hypotonic fluid can cause dangerous hyponatraemia.

Answer

A · 5% glucose (D5W)
9.Lab values & electrolytes

Answer: A · Vitamin B12

Why this is the answer

B12 and folate deficiencies both cause macrocytic anemia, but B12 deficiency also damages the spinal cord and peripheral nerves, causing numbness, tingling and poor balance. Neurological damage can become permanent if treatment is delayed.Checked against: Vitamin B12 deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Vitamin B12 level - Medical Encyclopedia · MedlinePlus (NIH) (2026)

Answer

A · Vitamin B12
10.Lab values & electrolytes

Answer: D · High calcium increases the risk of digoxin toxicity

Why this is the answer

Hypercalcemia, like hypokalemia and hypomagnesemia, makes the heart more sensitive to digoxin and raises the risk of toxic arrhythmias. Nausea and bradycardia suggest toxicity, so the nurse holds the dose and reports the findings.

Answer

D · High calcium increases the risk of digoxin toxicity
11.Pharmacology

Answer: D · Diarrhoea, vomiting, coarse tremor and drowsiness

Why this is the answer

Early lithium toxicity causes GI upset, a coarse tremor, sluggishness and unsteadiness. Higher levels cause confusion, seizures and arrhythmias, so the drug is held and the level checked.

Answer

D · Diarrhoea, vomiting, coarse tremor and drowsiness
12.Pharmacology

Answer: B · Severe bradycardia and heart block

Why this is the answer

Beta blockers and non-dihydropyridine calcium channel blockers (verapamil, diltiazem) both slow heart rate and AV conduction. Together they can cause severe bradycardia, heart block and heart failure.

Answer

B · Severe bradycardia and heart block
13.Med-surg: cardiovascular & respiratory

Answer: A · Primary hyperaldosteronism

Why this is the answer

Excess aldosterone (for example from an adrenal adenoma, Conn's syndrome) causes sodium retention, hypertension and potassium loss. Young age, resistant hypertension and unexplained hypokalaemia suggest a secondary cause and need investigation.

Answer

A · Primary hyperaldosteronism
14.Med-surg: cardiovascular & respiratory

Answer: B · Cardiac tamponade from a clotted drain

Why this is the answer

A sudden stop in drainage with falling blood pressure, tachycardia and rising venous pressure suggests blood is collecting around the heart because the drain is blocked. Tamponade after cardiac surgery is an emergency: the surgeon is called at once and the chest may need to be reopened.

Answer

B · Cardiac tamponade from a clotted drain
15.Med-surg: neuro, endocrine & renal

Answer: A · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so it takes several weeks to reach a new steady state. TSH is usually rechecked about 6–8 weeks after a dose change.

Answer

A · After about 6–8 weeks
16.Med-surg: neuro, endocrine & renal

Answer: D · "As long as I take my tablets, I can swim alone."

Why this is the answer

People with epilepsy should never swim alone, even if their seizures are well controlled. Showers are safer than baths. Telling friends about first aid and keeping a seizure diary are good practice.

Answer

D · "As long as I take my tablets, I can swim alone."
17.Med-surg: GI, perioperative & oncology

Answer: B · A metabolic emergency from rapid breakdown of cancer cells

Why this is the answer

Rapid tumour cell death, usually after starting treatment for fast-growing cancers such as acute leukaemia or high-grade lymphoma, releases potassium, phosphate and nucleic acids (converted to uric acid). This can cause AKI and arrhythmias.

Answer

B · A metabolic emergency from rapid breakdown of cancer cells
18.Med-surg: GI, perioperative & oncology

Answer: A · Refer to the dietitian, start a nutrition plan and monitor intake

Why this is the answer

A MUST score of 2 or more indicates high risk of malnutrition. Poor nutrition delays healing, so the nurse refers to the dietitian, starts a care plan with food charts and supplements as advised, and rescreens regularly.

Answer

A · Refer to the dietitian, start a nutrition plan and monitor intake
19.Maternity & obstetric nursing

Answer: B · Their uterus contracts and relaxes more irregularly

Why this is the answer

In multiparas, and after overdistension such as twins, the uterus relaxes and contracts intermittently, causing stronger afterpains. Breastfeeding increases them through oxytocin.

Answer

B · Their uterus contracts and relaxes more irregularly
20.Maternity & obstetric nursing

Answer: D · Stop the oxytocin infusion

Why this is the answer

Stopping the oxytocin reduces contraction-related loss of placental flow. Other steps follow at once: a lateral position, an IV fluid bolus as ordered, checking maternal blood pressure and notifying the provider. Waiting or lying supine makes the hypoxia worse.

Answer

D · Stop the oxytocin infusion
21.Pediatric nursing

Answer: C · Jaundice, because the breakdown of the trapped blood adds to bilirubin

Why this is the answer

A cephalohaematoma is a collection of blood under the periosteum. As the red cells break down, bilirubin rises, so these babies have a higher risk of jaundice. The swelling itself usually resolves over weeks without treatment.

Answer

C · Jaundice, because the breakdown of the trapped blood adds to bilirubin
22.Pediatric nursing

Answer: A · Treat it as a surgical emergency and get urgent medical review

Why this is the answer

Bilious vomiting in a newborn suggests bowel obstruction, such as malrotation with volvulus, which can cut off the blood supply to the gut within hours. It needs immediate surgical assessment.

Answer

A · Treat it as a surgical emergency and get urgent medical review
23.Mental health nursing

Answer: B · The Confusion Assessment Method (CAM)

Why this is the answer

The CAM checks for acute onset and fluctuating course, inattention, and either disorganised thinking or an altered level of consciousness. Other tools, such as the 4AT, are also used.

Answer

B · The Confusion Assessment Method (CAM)
24.Mental health nursing

Answer: B · Talk to her privately, document the findings and raise an adult safeguarding concern

Why this is the answer

Signs of financial abuse and neglect require a private conversation, careful documentation and reporting through safeguarding procedures. Confrontation could increase the risk to her.

Answer

B · Talk to her privately, document the findings and raise an adult safeguarding concern
25.Nursing math & unit conversions

Answer: T = 36.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

98.3 − 32 = 66.3

Multiply by 5/9

T = 66.3·5/9 = 36.83 ≈ 36.8 °C

Answer

T = 36.8 °C
26.Nursing math & unit conversions

Answer: c = 17.7 mmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 318/18 = 17.67 ≈ 17.7 mmol/L

Answer

c = 17.7 mmol/L
27.Dosage calculations

Answer: D = 53.33 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·80 = 160 mg

Per dose

D = 160/3 = 53.33 mg

Answer

D = 53.33 mg
28.Dosage calculations

Answer: R = 6.25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/500 = 80 units/mL

Pump rate

R = 500/80 = 6.25 mL/h

Answer

R = 6.25 mL/h
29.IV infusion rates

Answer: R = 96.67 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 290/3 = 96.67 mL/h

Answer

R = 96.67 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 15 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/500 mL = 4 mg/mL

Dose per hour

1·60 = 60 mg/h

Pump rate

R = 60/4 = 15 mL/h

Answer

R = 15 mL/h
31.Pediatric & critical-care dosing

Answer: R = 25.5 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·68 = 1 020 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1020/40 = 25.5 mL/h

Answer

R = 25.5 mL/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

5·60 = 300 mcg/h

Pump rate

R = 300/100 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: B = 250 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 200 = 300 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1250 mL

Total output

500 + 350 + 150 = 1000 mL

Balance

B = 1250 − 1000 = 250 mL

Answer

B = 250 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 80 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

12:00 → 15:30 = 3.5 h

Volume infused

120·3.5 = 420 mL

Volume left

V = 500 − 420 = 80 mL

Answer

V = 80 mL
35.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 96 mmHg → 2
HR 70/min → 0
alert (A) → 0
T 38.1 °C → 1

Add

NEWS2 = 0 + 0 + 2 + 2 + 0 + 0 + 1 = 5

Answer

NEWS2 = 5
36.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 99% → 0
on air → 0
SBP 84 mmHg → 3
HR 88/min → 0
newly confused (C) → 3
T 34.8 °C → 3

Total and red scores

NEWS2 = 2 + 0 + 0 + 3 + 0 + 3 + 3 = 11
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 38 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|80 − 40| = 40 mmHg → 4 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·4 = 38 mmol/L

Answer

HCO₃⁻ = 38 mmol/L
38.Arterial blood gas interpretation

Answer: PaCO₂ = 49 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·40 + 21 = 49 mmHg

Answer

PaCO₂ = 49 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 9 small boxes, 1500 ÷ 9 ≈ 167 per minute.
2. Rhythm: regular, every R–R is 0.36 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
40.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions